Alert archive / Kansas / Winter Storm Watches in 2011

Winter Storm Watch 1, NWS Dodge City, KS

January 7, 201127 counties in Kansas

NWS Dodge City, KS issued this winter storm watch at Jan 7, 2011, 12:11 PM CST for 27 counties in Kansas. It took effect at Jan 9, 2011, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 7, 2011, 12:11 PM CST (18:11 UTC)
In effect from
Jan 9, 2011, 6:00 PM CST
Expired
Jan 9, 2011, 3:52 AM CST
In force
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1723 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

466 
WWUS43 KDDC 071811
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1211 PM CST FRI JAN 7 2011

...HIGH IMPACT WINTER WEATHER POSSIBLE SUNDAY NIGHT AND MONDAY...

.A STRONG UPPER JET STILL OFF THE NORTHWEST PACIFIC COAST WILL
ADVANCE SOUTHWEST INTO THE SOUTHERN ROCKIES BY LATE THIS WEEKEND.
THE JET COMBINED WITH VERY COLD AIR FROM THE NORTHERN PLAINS WILL
CREATE CONDITIONS FOR WIDESPREAD SNOW, AND POSSIBLY HEAVY SNOW 
ACCUMULATIONS SUNDAY NIGHT THROUGH MONDAY MORNING.

KSZ030-031-043>046-061>066-074>081-084>090-080215-
/O.NEW.KDDC.WS.A.0001.110110T0000Z-110111T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
1211 PM CST FRI JAN 7 2011 /1111 AM MST FRI JAN 7 2011/

...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY AFTERNOON. 


* TIMING: A PERIOD OF LIGHT FREEZING DRIZZLE CHANGING TO LIGHT
  SNOW IS POSSIBLE EARLY SUNDAY MORNING THROUGH SUNDAY AFTERNOON.
  BY SUNDAY EVENING, IT IS LIKELY SNOW RATES WILL SIGNIFICANTLY
  INCREASE WITH INTENSE SNOW ACCUMULATIONS OF 4-8 INCHES
  OVERNIGHT. LOCALLY HIGHER AMOUNTS IN EXCESS OF 8 INCHES COULD BE
  POSSIBLE ESPECIALLY NEAR THE INTERSTATE 70 CORRIDOR FROM
  MIDNIGHT SUNDAY, THROUGH EARLY AFTERNOON MONDAY.

* MAIN IMPACT: HEAVY SNOW ACCUMULATIONS AND BLOWING AND DRIFTING
  SNOW COULD MAKE TRAVEL DIFFICULT OR IMPOSSIBLE.

* OTHER IMPACTS: LIGHT FREEZING DRIZZLE SUNDAY MORNING IN ADVANCE
  OF THE SNOWFALL EVENT MAY HAVE THE POTENTIAL TO CREATE SLICK
  SURFACES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A POTENTIAL FOR SIGNIFICANT WINTER WEATHER THAT COULD IMPACT
TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

RUSSELL
5 follow-up statements
577 
WWUS43 KDDC 080218
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
818 PM CST FRI JAN 7 2011

...HIGH IMPACT WINTER WEATHER POSSIBLE SUNDAY NIGHT AND MONDAY...

.A STRONG UPPER JET STILL OFF THE NORTHWEST PACIFIC COAST WILL
ADVANCE SOUTHWEST INTO THE SOUTHERN ROCKIES AND TOWARD THE
SOUTHERN PLAINS BY LATE SUNDAY INTO SUNDAY NIGHT. VERY COLD AIR
FROM THE NORTHERN PLAINS WILL ALSO BE PUSHING SOUTH ACROSS WESTERN
KANSAS SUNDAY NIGHT. A SUFFICIENTLY MOIST AIRMASS WILL ALSO BE IN
PLACE AND THE COMBINATION OF THESE WILL CREATE CONDITIONS
FAVORABLE FOR WIDESPREAD SNOW. WHILE THERE IS SOME UNCERTAINTY TO
HOW MUCH SNOWFALL WILL OCCUR...SOME HEAVY SNOW ACCUMULATIONS WILL
BE POSSIBLE OVER PARTS OF WESTERN KANSAS LATE SUNDAY NIGHT INTO
MONDAY MORNING.

KSZ030-031-043>046-061>066-074>081-084>090-081000-
/O.CON.KDDC.WS.A.0001.110110T0000Z-110111T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
818 PM CST FRI JAN 7 2011 /718 PM MST FRI JAN 7 2011/

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY AFTERNOON...

A WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY AFTERNOON. 

* TIMING: SOME LIGHT FREEZING DRIZZLE WILL BE POSSIBLE DURING THE
  DAY SUNDAY BEFORE CHANGING TO LIGHT SNOW SUNDAY NIGHT. SNOW WILL
  INCREASE LATER SUNDAY NIGHT INTO MONDAY MORNING WITH SNOW
  ACCUMULATIONS OF 4-8 INCHES. LOCALLY HIGHER AMOUNTS IN EXCESS OF
  8 INCHES COULD BE POSSIBLE ESPECIALLY NEAR THE INTERSTATE 70
  CORRIDOR FROM MIDNIGHT SUNDAY THROUGH EARLY AFTERNOON MONDAY.

* MAIN IMPACT: HEAVY SNOW ACCUMULATIONS AND BLOWING AND DRIFTING 
  SNOW COULD MAKE TRAVEL DIFFICULT OR IMPOSSIBLE. 

* OTHER IMPACTS: LIGHT FREEZING DRIZZLE SUNDAY MORNING IN 
  ADVANCE OF THE SNOWFALL EVENT MAY HAVE THE POTENTIAL TO CREATE 
  SLICK SURFACES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A POTENTIAL FOR SIGNIFICANT WINTER WEATHER THAT COULD
IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
734 
WWUS43 KDDC 080954
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
354 AM CST SAT JAN 8 2011

...HIGH IMPACT WINTER WEATHER POSSIBLE SUNDAY NIGHT AND MONDAY...

.A STRONG UPPER JET STILL OFF THE NORTHWEST PACIFIC COAST WILL
ADVANCE SOUTHWEST INTO THE SOUTHERN ROCKIES AND TOWARD THE
SOUTHERN PLAINS BY LATE SUNDAY INTO SUNDAY NIGHT. VERY COLD AIR
FROM THE NORTHERN PLAINS WILL ALSO BE PUSHING SOUTH ACROSS
WESTERN KANSAS SUNDAY NIGHT. A SUFFICIENTLY MOIST AIRMASS WILL
ALSO BE IN PLACE, AND THE COMBINATION OF THESE WILL CREATE
CONDITIONS FAVORABLE FOR WIDESPREAD SNOW AND BLOWING SNOW.

KSZ030-031-043>046-061>066-074>081-084>090-082200-
/O.CON.KDDC.WS.A.0001.110110T0000Z-110111T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
354 AM CST SAT JAN 8 2011 /254 AM MST SAT JAN 8 2011/

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY AFTERNOON...

A WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY AFTERNOON. 

* TIMING: SOME LIGHT FREEZING DRIZZLE WILL BE POSSIBLE DURING THE
  DAY SUNDAY BEFORE CHANGING TO LIGHT SNOW SUNDAY NIGHT. SNOW WILL
  INCREASE LATER SUNDAY NIGHT INTO MONDAY MORNING. THE HEAVIEST
  SNOW IS EXPECTED DURING THE DAY MONDAY WITH THE SNOW COMING TO
  AN END LATE IN THE DAY MONDAY ACROSS FAR WESTERN KANSAS...AND
  DURING THE EARLY EVENING ACROSS THE REMAINDER OF SOUTHWEST
  KANSAS.

* SNOW AMOUNTS: SNOWFALL AMOUNTS IN EXCESS OF 5 INCHES ARE
  EXPECTED ACROSS MUCH OF SOUTHWEST KANSAS. THERE IS STILL QUITE A
  BIT OF UNCERTAINTY IN THE FINAL TRACK AND STRENGTH OF THE STORM,
  AND AS A RESULT, MORE SPECIFIC FORECAST SNOW AMOUNTS ARE STILL VERY
  DIFFICULT TO PIN DOWN.

* WINDS: AS AN ARCTIC COLD FRONT MOVES THROUGH SOUTHWEST KANSAS
  DURING THE DAY MONDAY, THE WIND WILL SHIFT FROM THE EAST TO THE
  NORTH AND INCREASE TO SPEEDS OF 20 TO 30 MPH WITH HIGHER GUSTS.
  THESE WIND SPEEDS ARE EXPECTED TO CREATE POTENTIALLY SIGNIFICANT
  BLOWING AND DRIFTING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A POTENTIAL FOR SIGNIFICANT WINTER WEATHER THAT COULD
IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS FOR
UPDATED INFORMATION.

&&

$$

UMSCHEID
734 
WWUS43 KDDC 082100
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CST SAT JAN 8 2011

...HIGH IMPACT WINTER WEATHER POSSIBLE SUNDAY NIGHT AND MONDAY...

.A STRONG UPPER JET STILL OFF THE NORTHWEST PACIFIC COAST WILL
ADVANCE SOUTHWEST INTO THE SOUTHERN ROCKIES AND TOWARD THE
SOUTHERN PLAINS BY SUNDAY NIGHT. VERY COLD AIR FROM THE NORTHERN
PLAINS WILL ALSO BE PUSHING SOUTH ACROSS WESTERN KANSAS SUNDAY
NIGHT. A SUFFICIENTLY MOIST AIRMASS WILL ALSO BE IN PLACE...AND
THE COMBINATION OF THESE WILL CREATE CONDITIONS FAVORABLE FOR
WIDESPREAD SNOW AND BLOWING SNOW.

KSZ030-031-043>046-061>066-074>081-084>090-090700-
/O.CON.KDDC.WS.A.0001.110110T0000Z-110111T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
300 PM CST SAT JAN 8 2011 /200 PM MST SAT JAN 8 2011/

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY AFTERNOON...

A WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY AFTERNOON. 

* TIMING: SOME LIGHT FREEZING DRIZZLE OR LIGHT SNOW WILL BE
  POSSIBLE DURING THE DAY SUNDAY BEFORE CHANGING TO MODERATE TO
  HEAVY SNOWFALL BY LATE SUNDAY NIGHT. THE HEAVIEST SNOW IS
  EXPECTED OVERNIGHT SUNDAY THROUGH MONDAY MORNING. THE SNOW WILL
  TAPER WEST TO EAST BY MONDAY EVENING.

* SNOW AMOUNTS: SNOWFALL AMOUNTS IN EXCESS OF 5 INCHES ARE
  EXPECTED ACROSS MUCH OF SOUTHWEST KANSAS WITH 6 TO 9 INCHES
  POSSIBLE GENERALLY NORTH OF HIGHWAY 50. THERE IS STILL QUITE A
  BIT OF UNCERTAINTY IN THE FINAL TRACK AND STRENGTH OF THE
  STORM...AND AS A RESULT...MORE SPECIFIC FORECAST SNOW AMOUNTS
  ARE STILL VERY DIFFICULT TO PIN DOWN.

* WINDS: AS AN ARCTIC COLD FRONT MOVES THROUGH SOUTHWEST KANSAS
  DURING THE DAY MONDAY...THE WIND WILL SHIFT FROM THE EAST TO
  THE NORTH AND INCREASE TO SPEEDS OF 20 TO 30 MPH WITH HIGHER
  GUSTS. THESE WIND SPEEDS ARE EXPECTED TO CREATE POTENTIALLY
  SIGNIFICANT BLOWING AND DRIFTING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A POTENTIAL FOR SIGNIFICANT WINTER WEATHER THAT COULD
IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS FOR
UPDATED INFORMATION.

&&

$$

SUGDEN
408 
WWUS43 KDDC 090335
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
935 PM CST SAT JAN 8 2011

...HIGH IMPACT WINTER WEATHER POSSIBLE SUNDAY NIGHT AND MONDAY...

.A STRONG UPPER JET NOW MOVING ACROSS THE PACIFIC NORTHWEST WILL
ADVANCE SOUTHEAST INTO THE SOUTHERN ROCKIES SUNDAY NIGHT AND
INTO THE SOUTHERN PLAINS EARLY MONDAY. VERY COLD AIR FROM THE 
NORTHERN PLAINS WILL ALSO BE PUSHING SOUTH ACROSS WESTERN KANSAS
SUNDAY NIGHT AND MONDAY. A SUFFICIENTLY MOIST AIRMASS WILL ALSO
BE IN PLACE...AND THE COMBINATION OF THESE FACTORS WILL CREATE
CONDITIONS FAVORABLE FOR WIDESPREAD SNOW AND BLOWING SNOW.

KSZ030-031-043>046-061>066-074>081-084>090-090945-
/O.CON.KDDC.WS.A.0001.110110T0000Z-110111T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
935 PM CST SAT JAN 8 2011 /835 PM MST SAT JAN 8 2011/

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY AFTERNOON...

A WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY AFTERNOON. 

* TIMING: SOME LIGHT FREEZING DRIZZLE OR LIGHT SNOW WILL BE 
  POSSIBLE DURING THE DAY SUNDAY BEFORE CHANGING TO MODERATE TO 
  HEAVY SNOWFALL BY LATE SUNDAY NIGHT. THE HEAVIEST SNOW IS 
  EXPECTED OVERNIGHT SUNDAY THROUGH MONDAY MORNING. THE SNOW 
  WILL TAPER OFF WEST TO EAST BY MONDAY EVENING. 

* SNOW AMOUNTS: SNOWFALL AMOUNTS IN EXCESS OF 4 INCHES ARE
  EXPECTED ACROSS MUCH OF SOUTHWEST KANSAS WITH 6 TO 9 INCHES
  POSSIBLE GENERALLY NORTH OF HIGHWAY 50. THERE IS STILL QUITE A
  BIT OF UNCERTAINTY IN THE FINAL TRACK AND STRENGTH OF THE
  STORM...AND AS A RESULT...MORE SPECIFIC FORECAST SNOW AMOUNTS
  ARE STILL VERY DIFFICULT TO PIN DOWN.

* WINDS: AS AN ARCTIC COLD FRONT MOVES THROUGH SOUTHWEST KANSAS
  DURING THE DAY MONDAY...THE WIND WILL SHIFT FROM THE SOUTHEAST
  TO THE NORTH AND INCREASE TO SPEEDS OF 20 TO 30 MPH WITH HIGHER
  GUSTS POSSIBLE. THESE WIND SPEEDS ARE EXPECTED TO CREATE
  POTENTIALLY SIGNIFICANT BLOWING AND DRIFTING SNOW CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A POTENTIAL FOR SIGNIFICANT WINTER WEATHER THAT COULD
IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS FOR
UPDATED INFORMATION.

&&

$$

32
645 
WWUS43 KDDC 090952
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
352 AM CST SUN JAN 9 2011

...HAZARDOUS WINTER WEATHER EXPECTED TONIGHT AND MONDAY...

.A STRONG UPPER LEVEL JET MOVING ACROSS THE PACIFIC NORTHWEST REGION
WILL ADVANCE SOUTHEAST INTO THE SOUTHERN ROCKIES TONIGHT AND INTO THE
SOUTHERN PLAINS BY MONDAY. VERY COLD AIR FROM THE NORTHERN
PLAINS WILL ALSO BE PUSHING SOUTH ACROSS WESTERN KANSAS LATE SUNDAY
NIGHT AND MONDAY. A SUFFICIENTLY MOIST AIRMASS WILL ALSO BE IN
PLACE...AND THE COMBINATION OF THESE FACTORS WILL CREATE
CONDITIONS FAVORABLE FOR WIDESPREAD SNOW AND BLOWING SNOW.

KSZ030-031-043>046-061>066-074>081-084>090-091800-
/O.UPG.KDDC.WS.A.0001.110110T0000Z-110111T0000Z/
/O.NEW.KDDC.WW.Y.0001.110109T2100Z-110111T0300Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
352 AM CST SUN JAN 9 2011 /252 AM MST SUN JAN 9 2011/

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM CST /2 PM MST/
THIS AFTERNOON TO 9 PM CST /8 PM MST/ MONDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER
WEATHER ADVISORY FOR FREEZING DRIZZLE...SNOW...AND BLOWING
SNOW..WHICH IS IN EFFECT FROM 3 PM CST /2 PM MST/ THIS AFTERNOON
TO 9 PM CST /8 PM MST/ MONDAY. THE WINTER STORM WATCH IS NO LONGER
IN EFFECT.

* TIMING: LIGHT SNOW WILL DEVELOP ACROSS WEST CENTRAL KANSAS THIS
  AFTERNOON WHICH WILL MOVE EAST ACROSS PORTIONS OF SOUTHWEST
  KANSAS MAINLY NORTH OF THE HIGHWAY 50 CORRIDOR THROUGH THIS
  EVENING. A SECOND LARGER AREA OF SNOW IS EXPECTED TO DEVELOP
  EARLY MONDAY MORNING AFFECTING NEARLY ALL OF SOUTHWEST AND WEST
  CENTRAL KANSAS. INTERMITTENT FREEZING DRIZZLE WILL ALSO BE
  POSSIBLE THIS EVENING MAINLY ALONG AND SOUTH OF THE ARKANSAS RIVER.

* SNOW AMOUNTS: STORM TOTAL SNOWFALL AMOUNTS OF 4 TO 6 INCHES ARE
  EXPECTED ACROSS MUCH OF SOUTHWEST KANSAS BY EARLY MONDAY EVENING.
  LIGHTER AMOUNTS OF 2 TO 4 INCHES ARE FORECAST ACROSS FAR
  SOUTHWEST KANSAS IN THE ELKHART AND LIBERAL AREAS. A FEW
  LOCALIZED AMOUNTS IN EXCESS OF 6 INCHES WILL ALSO BE POSSIBLE
  WITH THIS STORM ANYWHERE FROM HIGHWAY 50 NORTH TO INTERSTATE 70.

* WINDS: AS AN ARCTIC COLD FRONT MOVES THROUGH SOUTHWEST KANSAS
  DURING THE DAY MONDAY...THE WIND WILL SHIFT FROM THE SOUTHEAST
  TO THE NORTH AND INCREASE TO SPEEDS OF 20 TO 30 MPH WITH HIGHER
  GUSTS POSSIBLE. THESE WIND SPEEDS ARE EXPECTED TO CREATE
  CONSIDERABLE BLOWING AND DRIFTING SNOW. THIS WILL LEAD TO
  DANGEROUS NEAR-WHITE OUT CONDITIONS AT TIMES ESPECIALLY IN AREAS
  AROUND OPEN FIELDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BLOWING
SNOW WILL PRODUCE VERY REDUCED VISIBILITIES TO LESS THAN ONE HALF
OF A MILE. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

UMSCHEID

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this winter storm watch went out at Jan 7, 3:51 AM CST, 8 hours 20 minutes earlier.

Area forecast discussion, Jan 7, 3:51 AM CST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
351 AM CST FRI JAN 7 2011

.DISCUSSION...

DAYS 1-2...

A SHORTWAVE TROUGH AND UPPER JET STREAK WERE DIVING SOUTHEASTWARD
INTO THE UPPER MIDWEST EARLY THIS MORNING. THE ASSOCIATED SURFACE
COLD FRONT WAS SURGING RAPIDLY SOUTHWARD AND WAS LOCATED
OVER SOUTHERN NEBRASKA AS OF 3 AM. THIS FRONT WILL SURGE INTO
SOUTHWESTERN KANSAS THIS MORNING. RELATIVELY DEEP VERTICAL MIXING (BY
JANUARY STANDARDS) IS ADVERTISED BY THE RUC/NAM ACROSS CENTRAL KS
TODAY, WITH 45 KT WINDS NEAR THE TOP OF THE BOUNDARY LAYER AT 825
MB BY 18Z. ALTHOUGH SOME MID LEVEL CLOUD COVER IS EXPECTED, THERE
SHOULD BE ENOUGH INSOLATION TO ALLOW VERTICAL MIXING UP TO
3500-4000 FT AGL. INSPECTION OF THE HRRR ONLY SHOWS 20KT SFC
WINDS, BUT THE NAM INDICATES 25 KTS. WE FEEL THAT THE MODELS ARE
UNDERDOING THE WINDS AND OPTED TO ISSUE A WIND ADVISORY FOR
SEVERAL COUNTIES IN CENTRAL KS FROM 15 TO 22 UTC. IN THE WAKE OF
THIS FRONT, SKIES SHOULD BECOME MOSTLY CLEAR THIS EVENING AND
EXCELLENT RADIATIONAL COOLING CAN BE EXPECTED. PREVIOUS FORECAST
LOWS OF UPPER TEENS IN CENTRAL KS AND LOWER TO MID 20S IN THE
SOUTH LOOKS GOOD.

THE NEXT ITEMS OF CONCERN ARE AN UPPER TROUGH OFF OF THE COAST OF
BRITISH COLUMBIA THIS MORNING AND ANOTHER SHORTWAVE TROUGH OVER
SOUTHERN CALIFORNIA. THE FORMER UPPER SYSTEM WILL SERVE TO RAPIDLY
KICK THE SOUTHERN CALIFORNIA SYSTEM ACROSS THE SOUTHERN ROCKIES
AND SOUTHERN PLAINS THROUGH SATURDAY NIGHT. THIS SOUTHERN SYSTEM
WILL BE TOO FAR SOUTH TO BRING PRECIPITATION TO OUR FCST AREA.
HOWEVER, BY LATE SATURDAY NIGHT, LOW LEVEL MOISTURE WILL BEGIN TO
SURGE BACK INTO WESTERN KANSAS AHEAD OF THE UPSTREAM KICKER THAT
WILL BE DIGGING INTO THE ROCKIES FROM THE NORTHWEST. WITH
INCREASING ISENTROPIC LIFT, SOME LIGHT SNOW IS NOT OUT OF THE
QUESTION BY EARLY SUNDAY MORNING. ALSO, GFS SOUNDINGS SHOW -2 TO
-4C TEMPERATURES THROUGHOUT THE MOIST LAYER THAT IS GREATER THAN
3000 FT THICK. MID LEVELS ARE ALSO PROGGED TO START OUT DRY SUNDAY
MORNING. THEREFORE, LATER SHIFTS WILL NEED TO CAREFULLY CONSIDER
LIGHT FREEZING DRIZZLE AS A POSSIBLE WEATHER HAZARD FOR SUNDAY.
DECIDED TO KEEP LOW POPS IN OUR NORTH FOR SATURDAY NIGHT, BUT ALL
THE PRECIP MAY HOLD OFF UNTIL AFTER 12 UTC SUNDAY.

FINCH

DAYS 3-7...

MUCH OF THE TIME THIS MORNING HAS BEEN SPENT TRYING TO IMPROVE UPON
WHAT APPEARS TO BE A PRETTY GOOD FORECAST IN PLACE FOR THE UPCOMING
WINTER STORM WHICH IS ALMOST GUARANTEED NOW TO HAVE SUBSTANTIAL
IMPACTS ACROSS MUCH OF SOUTHWEST KANSAS.  IN YESTERDAY MORNINGS
DISCUSSION...I MENTIONED THAT THE UPPER BOUND POSSIBLE SNOWFALL WITH
THIS STORM FOR SOUTHWEST KANSAS WOULD BE IN THE 5 TO 8 INCH RANGE
GIVEN A MORE AGGRESSIVE LOWER-MID TROPOSPHERIC RESPONSE TO THE
APPROACHING JET STREAK DYNAMICS ACROSS THE ROCKIES.  THIS JET STREAK
IS FORECAST TO BE EVEN MORE INTENSE...WITH A NEARLY 150 KNOT CORE
COMING ACROSS THE ROCKIES SUNDAY NIGHT INTO EARLY MONDAY.  500MB
COLD ADVECTION IS FORECAST TO BE IMPRESSIVE ACROSS COLORADO AND INTO
SOUTHWEST KANSAS BY LATE SUNDAY NIGHT/EARLY MONDAY...AND GIVEN THE
CONFIGURATION OF THE UPPER LEVEL JET...THE BEST 850MB RESPONSE WILL
BE FROM SPRINGFIELD, COLORADO TO DALHART, TEXAS.  850MB FLOW WILL
BECOME INCREASINGLY AGEOSTROPHIC AND BACK MORE IN RESPONSE TO THE
DEEPENING LOW.  RESIDUAL MOISTURE ACROSS NORTH TEXAS WILL BECOME
INVOLVED WITH THE DEEPENING LOW BY AFTERNOON SUNDAY AS WELL...AND
PRECIPITATION IN THE FORM OF SNOW WILL BEGIN TO BLOSSOM SUNDAY NIGHT
ACROSS WESTERN KANSAS.

SOMETIMES ANALOGIES TO PREVIOUS EVENTS CAN GIVE INSIGHTFUL CLUES
INTO WHAT MAY TRANSPIRE...AND CAN BE A VALUABLE ASSET IN THE
FORECAST PROCESS.  WHILE NOT A "PERFECT ANALOGY"...THE OVERALL JET
CONFIGURATION AND BAROCLINICITY AT ALL LEVELS FORECAST IS VERY
SIMILAR TO THE 2003 FEBRUARY 23 BLIZZARD THAT AFFECTED A GOOD
PORTION OF THE DDC FORECAST AREA.  THIS WAS NOT A CLOSED SOUTHWEST
LOW (AT 500MB) EVENT...AND THIS ONE WON'T BE EITHER.  THAT BEING
SAID...YOU DON'T NEED A CLOSED 500MB CIRCULATION TO INDUCE INTENSE
LOW LEVEL RESPONSE TO UPPER LEVEL JET STREAK DYNAMICS.  ALL THAT YOU
NEED FOR SIGNIFICANT PRECIPITATION IS INTENSE ISENTROPIC LIFT AND/OR
FRONTOGENESIS WITH A GOOD DEAL OF DEEP LAYER BAROCLINICITY.  WE WILL
HAVE ALL OF THAT WITH THIS SYSTEM...AND THE DEGREE OF BAROCLINICITY
WILL BE ON PAR WITH THE MENTIONED ANALOGOUS EVENT. DODGE CITY
RECEIVED 12 INCHES OF SNOW FROM THAT STORM WITH BLIZZARD CONDITIONS
FOR SEVERAL HOURS.

ASSOCIATED WITH THE LOW LEVEL RESPONSE WILL BE A SURFACE INVERTED
TROUGH THAT WILL EXTEND NORTH FROM THE PRIMARY SURFACE CIRCULATION.
IT WILL BE WEST OF THE NORTH-SOUTH INVERTED TROUGH AXIS THAT 20 TO
35 MPH WINDS WILL EXIST...AND WITH THIS THINKING...HAVE INCREASED
THE WIND SPEEDS ON MONDAY AND ADDED IN BLOWING SNOW.  IT SHOULD BE
NOTED THAT THE CANADIAN GEM...WHICH LAST NIGHT WAS AN OUTLIER
SOLUTION BEING DRY FOR WESTERN KANSAS...NOW SUGGESTS 10 TO 15 INCHES
OF STORM TOTAL SNOWFALL ACROSS THE NORTHEAST HALF OF THE DDC FA.  IN
FACT...ALL THREE MAJOR GLOBAL SPECTRAL MODELS SHOW THE SAME MAXIMUM
STORM TOTAL SNOWFALL POTENTIAL OF 10 TO 15 INCHES...IT ALL COMES
DOWN TO PLACEMENT.  THE FORCING FOR ASCENT GIVEN THE JET STREAK
STRUCTURE WILL SUPPORT VERY HEAVY SNOWFALL RATES...ALONG WITH THE
VERY COLD MID LEVEL TEMPERATURES LEADING TO INCREASED MID LEVEL
INSTABILITY.  THE COLD AIR IN THE WAKE OF THE STORM STILL LOOKS VERY
BITTER WITH TEMPERATURES FALLING DURING THE DAY MONDAY INTO THE
TEENS.  ON TUESDAY...COLD ADVECTIVE WINDS WILL CONTINUE AND IF A
DEEP SNOWPACK EXISTS ACROSS MUCH OF THE FORECAST AREA AS IT APPEARS
MIGHT HAPPEN...THEN TEMPERATURES WILL REMAIN IN THE SINGLE DIGITS.
THE ARCTIC HIGH THEN MAY FINALLY BECOME CENTERED OVER
SOUTHWEST/CENTRAL KANSAS TUESDAY NIGHT/WEDNESDAY MORNING...AND IF
RADIATIONAL COOLING COMBINED WITH DEEP SNOWPACK ARE MAXIMIZED...THEN
LOWS WILL BE THE COLDEST SEEN ACROSS PORTIONS OF SOUTHWEST KANSAS IN
A LONG TIME (ANYWHERE FROM -8 TO -15F). -UMSCHEID

UMSCHEID

&&

.AVIATION...

TIGHT PRESSURE/HEIGHT GRADIENT IN THE LOWER ATMOSPHERE WILL ALLOW
FOR STRONG WINDS AT THE SURFACE ESPECIALLY AT KHYS WHERE WINDS WILL
RANGE 20 TO 30 KNOTS FOR A FEW HOURS FROM LATE MORNING TO EARLY
AFTERNOON.  OTHER THAN STRONG WINDS...VFR FLIGHT CATEGORY IS
EXPECTED TO CONTINUE THROUGH 12Z SATURDAY.  MAJOR CHANGES WILL OCCUR
BEGINNING SUNDAY MORNING AS AN INTENSE WINTER STORM DEVELOPS ACROSS
THE ROCKIES.  SIGNIFICANT AVIATION IMPACTS WILL BEGIN AS EARLY AS
SUNDAY MORNING WITH THE ONSET OF THE INITIAL LOW STRATUS DEVELOPMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  50  21  44  23 /   0   0   0  40
GCK  48  21  46  22 /   0   0   0  40
EHA  49  22  53  22 /   0   0   0  30
LBL  51  23  52  23 /   0   0   0  40
HYS  47  19  38  21 /   0   0   0  40
P28  52  22  45  24 /   0   0   0  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM THIS MORNING TO 4 PM CST THIS AFTERNOON
FOR KSZ030-031-046-065-066-079.

&&

FN24/25
Hazardous weather outlook, Jan 7, 4:48 AM CST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
448 AM CST FRI JAN 7 2011

KSZ030-031-043>046-061>066-074>081-084>090-081100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
448 AM CST FRI JAN 7 2011 /348 AM MST FRI JAN 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR TODAY FOR PARTS OF CENTRAL AND
SOUTHWESTERN KANSAS. WINDS WILL INCREASE BY MID MORNING TO 25 TO
35 MPH WITH GUSTS AS HIGH AS 45 MPH AND PERSIST DURING THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

COLDER AIR WILL GRADUALLY PROGRESS INTO WESTERN KANSAS SATURDAY
AND SUNDAY. SNOW IS LIKELY FOR SUNDAY AND MONDAY ACROSS MUCH OF
SOUTHERN AND WESTERN KANSAS AND THERE IS THE POTENTIAL FOR GREATER
THAN 6 INCHES OF SNOW ACCUMULATION. BLOWING SNOW IS ALSO POSSIBLE BY
MONDAY. AN ARCTIC COLD FRONT IS EXPECTED TO ARRIVE BY MONDAY
AFTERNOON AND BITTERLY COLD WIND CHILLS ARE EXPECTED FROM MONDAY
AFTERNOON THROUGH TUESDAY. IT APPEARS THAT THIS WILL BE THE
COLDEST AIR OF THE SEASON...WITH TEMPERATURES FALLING TO AS LOW AS
10 DEGREES BELOW ZERO BY WEDNESDAY MORNING. NOW IS THE TIME TO
PREPARE. WRAP PIPES...ADD INSULATION WHERE YOU CAN...AND PLAN NOW
HOW YOU WILL HANDLE YOUR OUTDOOR PETS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 3:17 AM CSTWind AdvisoryDDCEdwards, Ellis, Pawnee, Rush, Stafford, Trego12 hr

Nearby

Winter Storm Watches in Kansas, 2011Every winter storm watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.